March 26, 2002
KAVA-CONTAINING DIETARY SUPPLEMENTS
MAY BE ASSOCIATED WITH SEVERE LIVER INJURY
The Food and Drug Administration (FDA) is advising consumers of the
potential risk of severe liver injury associated with the use of
kava-containing dietary supplements. Kava (Piper methysticum) is a plant
indigenous to the islands in the South Pacific where it is commonly used to
prepare a traditional beverage. Supplements containing the herbal ingredient
kava are promoted for relaxation (e.g., to relieve stress, anxiety, and
tension), sleeplessness, menopausal symptoms and other uses. FDA has not
made a determination about the ability of kava dietary supplements to
provide such benefits.
Liver-related risks associated with the use of kava have prompted regulatory
agencies in other countries, including those in Germany, Switzerland,
France, Canada, and the United Kingdom, to take action ranging from warning
consumers about the potential risks of kava use to removing kava-containing
products from the marketplace. Although liver damage appears to be rare, FDA
believes consumers should be informed of this potential risk.
Kava-containing products have been associated with liver-related injuries –
including hepatitis, cirrhosis, and liver failure -- in over 25 reports of
adverse events in other countries. Four patients required liver transplants.
In the U.S., FDA has received a report of a previously healthy young female
who required liver transplantation, as well as several reports of
Given these reports, persons who have liver disease or liver problems, or
persons who are taking drug products that can affect the liver, should
consult a physician before using kava-containing supplements.
Consumers who use a kava-containing dietary supplement and who experience
signs of illness associated with liver disease should also consult their
physician. Symptoms of serious liver disease include jaundice (yellowing of
the skin or whites of the eyes) and brown urine. Non-specific symptoms of
liver disease can include nausea, vomiting, light-colored stools, unusual
tiredness, weakness, stomach or abdominal pain, and loss of appetite.
FDA urges consumers and their health care professionals to report any cases
of liver and other injuries that may be related to the use of
kava-containing dietary supplements. Adverse events associated with the use
of dietary supplements should be reported as soon as possible to FDA's
MedWatch program by calling their toll-free number (1-800-332-1088) or
through the Internet (http://www.fda.gov/medwatch).
The presence of kava in a supplement should be identified on the product
label in the "Supplement Facts" box. The following are commonly used names
- ava pepper
- intoxicating pepper
- kava kava
- kava pepper
- kava root
- kawa kawa
- Piper methysticum
- Piper methysticum Forst.f.
- Piper methysticum G. Forst.
FDA will continue to investigate the relationship, if any, between the use
of dietary supplements containing kava and liver injury. The agency's
investigation includes attempting to determine a biological explanation for
the relationship and to identify the different sources of kava in the U.S.
and Europe. The agency will alert consumers, and if warranted, take
additional action as more information becomes available.